Can having surgery affect your memory?

Louise Hallinan is the international award-winning author of Smart Brain Healthy Brain and a Natural Health Practitioner. She founded the Smart Brain Health Centre in Sydney which specialises in mood and memory problems.

Can having surgery affect your memory? In some cases, I believe the answer is “yes”.

Did you know that there is a percentage of people who have experienced memory problems and some who have been diagnosed with Alzheimer’s disease or dementia as a result of having had hip or knee surgery?

There are a few cases that I have come across over the years where this is an absolute fact and there is one case in particular that I would like to share with you.

My mother’s story

My mother, Alice, was an extremely healthy, happy woman with a very sharp and bright mind. One day while out shopping, mum tripped and had a bad fall that resulted in a broken hip.  She needed to have hip surgery immediately.

At the hospital, we anxiously waited for mum to come out of surgery, hoping that the operation was a success and she would be able to come home and get back to her life. She smiled at my father and recognised him instantly, and then she looked at me with a puzzled expression.  She didn’t know who I was.  I was shocked and immediately asked the doctor, ‘why didn’t mum recognise me’?  He replied that this was a “normal” reaction after someone had been under anaesthetics for surgery. He advised that there was nothing to worry about and mum would be back to her normal self, as soon as the anaesthetics wore off.

So we waited, days, weeks, months....  It never happened. Mum never came back to her normal self. The effect of the anaesthetics never wore off. My mother’s memory had worsened and as a result, she was diagnosed with Alzheimer’s disease aged 77.

How could this be? She was a fit, healthy and a bright minded woman before her fall. The only difference was that she had surgery with anaesthetics using nitrous oxide, otherwise known as “laughing gas”. One would think that this would be a harmless anaesthetic, especially as it has been used for many operations over many years, so why did it affect my mother so drastically and take away the life she loved so much? 

Exactly one year later to the day of her first fall, my mother had another fall whilst in respite for a few days, and broke her other hip.  We asked the doctors to not use the same anaesthetic that was used before as it had reacted so badly with her.  Unfortunately the same “nitrous oxide” anaesthetic was used for her hip surgery.  As a result, mum’s Alzheimer’s disease was accelerated and was so severe that she was put into a nursing home.  She passed away at age 85.

Since then I have been on a search to find out why this had happened to my mother.  I have seen many other people her age or older having undergone hip surgery with anaesthetics, who were not affected at all.  And I have seen some, who also had a similar result as my mother.

We need to talk about Post Operative Cognitive Dysfunction

There is a name for this type of memory problem or memory loss, which is Post Operative Cognitive Dysfunction or POCD - memory loss as a result of anaesthetics during surgery.  It is a well-known condition in the medical world, but not so well known to the general public.

There have been many studies conducted on this type of memory loss with one study stating:

‘The incidence of POCD in the first week after surgery is 23% in patients between 60 and 69 years of age and 29% in patients older than 70. 

Cognitive dysfunction was still present in 14% of patients over 70 at 3 months after surgery’.

You may know of someone that has had hip surgery with anaesthetics resulting in memory loss, or you may have undergone surgery yourself and have never had any memory problems at all.

Scientists and researchers do not know why a percentage of people are affected by Post Operative Cognitive Dysfunction, and so it is a mystery. 

The best we can do is at least be aware that memory problems or memory loss may be a slight possibility as a result of having surgery with anaesthetics. 

Article created in partnership with Over60